Misdiagnosed? Help going off PPI and starting HCL.

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

danish026
New Member


Date Joined Jan 2010
Total Posts : 2
   Posted 1/10/2010 5:39 PM (GMT -6)   
After all my reading on the web, I think that I was misdiagnosed 15 years ago with GERD. I've been on Prevacid for 15 years. Yes, 15! I seriously think that I may have LOW stomach acid instead. I would like to try HCL tabs with meals, but how do I do that with Prevacid? I know that going off a PPI will initially cause a lot of reflux. So how do I do this?

1) Slowly wing off Prevacid. Wait a couple weeks, then start trying HCL with meals?

2) Go off Prevacid cold turkey. Wait a week or two, then start trying HCL?

3) Go off Prevacid cold turkey and immediately start HCL tabs? If I do that how do I know if what I'm feeling is a reaction of going off the Prevacid or that I don't need HCL tabs and have adequate acid production?

I would love to hear from anyone that has gone through this process! Anyone out there that has been misdiagnosed and is happy supplementing with HCL??

Thanks! Dana

couchtater
Elite Member


Date Joined Jul 2009
Total Posts : 14475
   Posted 1/10/2010 6:57 PM (GMT -6)   
I would do number one to avoid any conflicts. However that's just my two cents worth. Talk to your GI.

Joy

Alcie
Veteran Member


Date Joined Oct 2009
Total Posts : 5028
   Posted 1/10/2010 8:29 PM (GMT -6)   
Why do you think low acid is your problem? Reflux isn't really caused by too much acid. If your lower esophageal sphincter is working you can't get acid into your esophagus. The only thing the PPIs do is cut the acid so you don't get erosion or ulcers. They don't stop reflux. If you had a diagnosis of GERD, there had to be testing, some reason for the diagnosis.
Alcie
 
 


PH Fan
Regular Member


Date Joined Dec 2009
Total Posts : 88
   Posted 1/11/2010 9:23 AM (GMT -6)   
danish026 said...
After all my reading on the web, I think that I was misdiagnosed 15 years ago with GERD. I've been on Prevacid for 15 years. Yes, 15! I seriously think that I may have LOW stomach acid instead. I would like to try HCL tabs with meals, but how do I do that with Prevacid? I know that going off a PPI will initially cause a lot of reflux. So how do I do this?

1) Slowly wing off Prevacid. Wait a couple weeks, then start trying HCL with meals?

2) Go off Prevacid cold turkey. Wait a week or two, then start trying HCL?

3) Go off Prevacid cold turkey and immediately start HCL tabs? If I do that how do I know if what I'm feeling is a reaction of going off the Prevacid or that I don't need HCL tabs and have adequate acid production?

I would love to hear from anyone that has gone through this process! Anyone out there that has been misdiagnosed and is happy supplementing with HCL??

Thanks! Dana
Hi Danish,I have a question for you,have you experienced any unusual side effects like moodiness or stress or anything else from taking Prevacid?

Post Edited (PH Fan) : 1/11/2010 10:51:21 AM (GMT-7)


danish026
New Member


Date Joined Jan 2010
Total Posts : 2
   Posted 1/11/2010 2:56 PM (GMT -6)   
No, I haven't ever noticed any side effects from Prevacid. Although, I may have in the beginning and don't remember. It was so long ago.

There was only one test done when I was diagnosed 15 years ago and that was to see if I had any ulcers. Mostly it was try a variety of meds until we found one that made me feel better.

I have experienced a lot of health problems in the last year that has me searching for an answer. I originally thought that I had a thyroid problem for sure. After a PCP, and two Endocrinologists telling me I did not have a thyroid issue, I let it go. In the process I was diagnosed by the Endocrinologist with clinical depression. Was a total shock to me. I started taking Wellbutrin, which actually did help some of my problems. But I still think the "depression" (actually is a seratonin deficiency) is a byproduct of something bigger.

So I started looking into different food allergies. And that's how I came across a possible misdiagnosis of not too much acid but rather too little. Apparently people who suffer from low acid, feel the same symptoms as high acid. And mine started at a time in my life where I was under a LOT of stress at work. Which would trigger low acid, not high. I also have anemia that cannot be treated by pills. I don't absorb them. I have had some success with liquid iron and had to have a big iron transfusion last year. Now, I'm not saying that I definitely have low acid. I would just like to try and see if I can live without the prevacid and see if HCL supplements help me. I know that the Prevacid is preventing some mineral absorption.

There are a lot of other "symptoms" that I feel, but it's long and maybe for another post. Really I just want to know if anyone out there has experienced this or gone of prevacid and what was their experience.

PH Fan
Regular Member


Date Joined Dec 2009
Total Posts : 88
   Posted 1/11/2010 3:46 PM (GMT -6)   
Thanks for your reply.

dencha
Forum Moderator


Date Joined Feb 2009
Total Posts : 7188
   Posted 1/11/2010 5:01 PM (GMT -6)   
Hi PHFan,
While I agree with Alcie, that more than likely you were diagnosed correctly 15 years ago (and 15 years isn't all that long to be on PPI's in the realm of things...many of us who have GERD have used them a long time). A endoscopy can diagnose reflux by identifying changes (often precancerous) on the tissue lining the esophagus. Your LES (Lower Esophageal Sphincter) is the culprit in GERD. Your stomach naturally has acid--it's the ability of the LES to hold it in the stomach that divides those of us with and without GERD. From all my research, stress creates more, not less, acid production, but I trust that you researched that fact thoroughly.

Many who have GERD have tried other things to solve their problem, including HCl. HCl is a very powerful acid, that can cause many problems itself. Be extremely careful if you try it. Have you discussed this with your physician?

As far as getting off Nexium. I discussed getting off Protonix with my GI doc, and he recommended the following:
Take it every other day for about a month, then stop.
Tapering is better, since you can get an acid rebound effect if you stop cold turkey.

Remember...if you have a less than effective LES, any additional acid you introduce into your system is likely to reflux into your esophagus and cause burning, which can create pre-cancerous changes in the lining of your esophagus.
Best of luck finding the solution to your problems!
Take care,
Denise
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, September 22, 2018 11:38 AM (GMT -6)
There are a total of 3,005,677 posts in 329,250 threads.
View Active Threads


Who's Online
This forum has 161796 registered members. Please welcome our newest member, Crispy Mango.
254 Guest(s), 5 Registered Member(s) are currently online.  Details
Deep_sleep, Mind body spirit, John T, Korissa, dsrouillard